Thunderstorm Wind, Jefferson
- When
- July 30, 1:49 PM CST
- Where
- Jefferson County, Watertown
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.200, -88.717
Clusters or short lines of storms developed during the afternoon heating over southeastern Wisconsin. Some of them briefly reached severe weather limits.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters or short lines of storms developed during the afternoon heating over southeastern Wisconsin. Some of them briefly reached severe weather limits. Powerful, downburst winds measured to 50 to 54 knots (58 to 62 mph) toppled some large trees in Watertown (Jefferson Co.) and in Elm Grove (Waukesha Co.). Training of back-building thunderstorm cells northeast of Wales (Waukesha Co.) resulted in WSR-88 Doppler radar rainfall estimates of 3 to 4 inches. Law enforcement reports indicated that water covered a couple low-lying roads in the area northeast of Wales. Likewise, a radar-estimated two to three inches of rain fell on the city of Sheboygan (Sheboygan Co.), resulting in water-over-the-curb, urban-type flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 30, 2:31 AM CST, 11 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 331 AM CDT WED JUL 30 2003 FCST FOCUS ON APPROACHING SYSTEM TO AFFECT AREA THROUGH THE UPCOMING WEEKEND. MODEL CONSENSUS CONTINUES WITH TIMING AND VERY SLOW SPEED OF CLOSED UPR SYSTEM...AS IT DROPS SEWD FROM NR LAKE WINNIPEG OVER UPR MIDWEST THRU THE END OF THE WEEK AND OVER THE WEEKEND. INITIAL LINE OF SHRA AND TSTMS OVER ERN DKTAS/MN DIMINISHED AS BETTER UPPER DIVERGENCE SUPPORTING CONVECTION LIFTED NE INTO THE MN ARROWHEAD. FIRST SHOT OF PCPN DEVELOPING THIS MORNING IN WRN CWA...AND MOVING INTO THE EAST THIS AFTERNOON...ASSOC WITH LEAD SHRT WV TROF/VORT LOBE...ANALYZED OVER CNTRL MN AT 07Z RUC. LOBE WILL ROTATE INTO CNTRL WI BY 18Z AND ERN WI BY 00Z...WITH SUPPORTING UPR LVL DIVERGENCE LINGERING OVER THE EAST THRU 06Z. PCPN DEVELOPING ON ERN EDGE OF INCREASING SFC MOISTURE CONVERGING AHEAD OF SFC TROF...WITH MID 60 DEW POINTS EXPECTED TO CONTINUE TO FEED INTO SRN WI THRU THE MORNING. SFC TROF AND BEST MOISTURE CONVERGENCE LAG BEHIND THIS FIRST LOBE AND WILL PROVIDE FOCUS FOR SECOND BAND OF CONVECTION...AS AIRMASS DESTABILIZES LATE THIS AFTERNOON AND EVENING. BUFKIT FCST SNDGS FOR MSN AT 00Z SHOW CAPES NEAR 1300 J/KG AND -3 LI/S WILL GO LIKELY IN THE WEST THIS AFTERNOON. EAST DOES NOT HAVE AS GOOD A CHANCE TO DESTABILIZE SO WILL KEEP CHC POPS THERE. MODELS TAKE BULK OF THIS PCPN EAST OF CWA OVERNIGHT...THEN RE-FIRE THURSDAY AFTERNOON WITH INCREASING CYCLONIC FLOW AROUND UPR LOW AND STEEPENING MID LEVEL LAPSE RATES. DIFFICULTIES ABOUND BEYOND THUR AFTN TRYING TO TIME FORCING ASSOC WITH VORT MAXES ROTATING AROUND UPR LOW AS IT SLOWLY SINKS INTO... AND THRU WI DURING THE WEEKEND. GFS AND ETA...WHILE IN STRONG AGREEMENT WITH MOVEMENT OF UPR LOW CENTER THRU 84 HOURS...OUT OF PHASE BY 6 TO 12 HOURS WITH AFORE-MENTIONED VORTICITY MAXIMA. WILL CONTINUE WITH DIURNALLY DRIVEN PCPN IN CURRENT FCST THRU THE WEEKEND...AS 00Z GFS PLACES CENTER OF 500 MB LOW IN VCNTY OF LK WINNEBAGO AT 00Z MON. .MKX...NONE. REM
WIZ046-047-051-052-056>060-062>072-311000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING OVER SOUTH CENTRAL AND MOST OF SOUTHEAST WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. A LOW PRESSURE TROUGH AHEAD OF AN UPPER LOW APPROACHING NORTHERN MINNESOTA WILL BRING THE CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY...AND FOR THE SOUTHEAST ON FRIDAY. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. THE UPPER LOW WILL STALL OVER NORTHERN WISCONSIN THURSDAY AND FRIDAY. STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN LOW LEVELS...WILL RESULT IN A MODERATELY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN THURSDAY. HENTZ
The Milwaukee radar (KMKX), 29 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372923, 5372925, 5372924, 5372926.